Texas, 2020

Hail in Texas, April 18, 2020

April 18, 2020 · NWS SHV · 2 events in 2 counties and zones

A weak cold front moved south through the Ark-La-Tex to the Texas and Louisiana coasts on the morning of April 18th, although this front was shallow with its remnant elevated front stalling along the I-20 corridor of East Texas and North Louisiana. Elevated moisture return commenced during the afternoon hours atop this shallow post-frontal air mass, as weak shortwave energy ejected east…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak cold front moved south through the Ark-La-Tex to the Texas and Louisiana coasts on the morning of April 18th, although this front was shallow with its remnant elevated front stalling along the I-20 corridor of East Texas and North Louisiana. Elevated moisture return commenced during the afternoon hours atop this shallow post-frontal air mass, as weak shortwave energy ejected east northeast over the region ahead of an upper trough over the Four Corners Region. Ample instability aloft remained ahead of this approaching disturbance, with isolated to widely scattered showers and thunderstorms developing during the late afternoon and early evening hours. One of these storms briefly became severe, producing quarter size hail north of Cushing in Southern Rusk County. Additional scattered showers and thunderstorms developed overnight ahead of a northward moving warm front, but these remained sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 18, 7:12 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 18, 7:12 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
812 PM CDT Sat Apr 18 2020

.UPDATE...

No update needed to the afternoon forecast package at this time.

/44/

&&

.PREV DISCUSSION... /issued 636 PM CDT Sat Apr 18 2020/

AVIATION...

All sites are currently experiencing VFR conditions, but that will
quickly deteriorate over the remainder of the TAF period as an
upper-level low moves through the area. Look for a quick descent
into MVFR ceilings as cloud cover increases into tonight, and for
all sites to start carrying some form of precipitation. VCTS,
TSRA, and SHRA are all possible through tomorrow afternoon, with
quick drops in VIS highly likely with some of the heavier
thunderstorm activity. The weather activity and low ceilings
should start to clear out of the E. Texas sites by 19/00z, with
eastern sites following through the evening.

/44/

PREV DISCUSSION... /issued 322 PM CDT Sat Apr 18 2020/

SHORT TERM.../Tonight through Sunday Night/

The main concern during this outlook period will continue to revolve
around the potential for severe weather tonight and Sunday.
Observations from around the area are showing the surface winds
shifting out of a more southerly direction as high pressure
continues to weaken and move east of the area. Meanwhile a shortwave
continues to move across the Plains. Satellite imagery shows
increasing cloud cover pushing in from the west across eastern
Texas. Expecting this cloud cover to continue to increase across the
area this afternoon and into the evening.

As we head into tonight, a weak surface front near the
Texas/Louisiana coastline will slowly begin to push back to the
north. This will bring an increase to showers and scattered
thunderstorms across the area overnight. Storms should remain
elevated as surface instability should remain low, which will lead
to mainly a hail and wind threat across the area. Otherwise, look
for low temperatures to range from the lower 50s across our northern
zones to the mid 60s across out southern zones.

A few elevated thunderstorms will be ongoing early Sunday morning,
bringing again mainly a hail threat to the area. This area of
convection should exit the area early on Sunday morning. A shortwave
trough will push eastward through the day, meanwhile, the
aforementioned warm front will continue to push north. This front
will be the focus of thunderstorm development. As a result, another
round of convection will quickly develop late in the morning or in
the early afternoon hours. Thunderstorms should develop across
portions of eastern Texas as large-scale ascent associated with the
trough spreads across the area. Strong bulk shear and steep mid-
level lapse rates will support discrete thunderstorms capable of
producing large hail and damaging winds. Additionally, 0-3km SRH
values indicate that we will have enough low level shear for the
development of tornadoes with any discrete supercells or embedded
QLCS segments. As such, the Storm Prediction Center has a slight
risk across our northwestern zones, with an Enhanced Risk across
most of out southeastern zones, with a new Moderate Risk across our
far southwestern parishes in LA. Convection will rapidly push
eastward across the area through the afternoon before clearing out
of the area by Sunday evening. Heavy rainfall will be possible both
tonight and on Sunday. There will be an isolated flash flood threat
during the day Sunday, but at the moment, widespread flooding is not
expected.

33

LONG TERM.../Monday through Friday Night/

NW flow aloft will commence Sunday night in wake of the strong
shortwave passage Sunday, beneath longwave troughing that will
extend from the Plains E across the MS and OH Vallies to much of the
E Coast. Morning low stratus looks to linger Monday morning in wake
of the weak cold frontal passage, but should scatter out allowing
max temps to climb up to near seasonal norms. Weak sfc ridging
will remain over the area Monday night thus maintaining the
seasonal min temps, before a warming trend commences Tuesday. A
dry air mass will persist across the area Tuesday given a
weak/brief Srly return flow, and thus have removed low pops
across the NW zones, although the approach of embedded shortwave
energy ahead of a slightly positive tilt trough that will cross
the Srn Rockies Tuesday night and enter the Srn Plains Wednesday,
yielding an increase in forcing aloft across a deepening low
level moisture regime transported N by an increasing Srly LLJ.
Thus, have maintained chance pops mainly along/NW of the I-30
corridor Tuesday night, before a warm front lifts N across much of
the area Wednesday. This will place much of the region in the
warm/moist sector, with the 12Z ECMWF speeding up a bit (than its
slower 00Z predecessor and more in line with the 12Z Canadian)
with this upper trough and increasing large scale forcing across
the warm sector near and ahead of the attendant dryline as it
mixes E into E TX Wednesday night. Have tailored pops closer to
the ECMWF/Canadian solutions moreso than the faster GFS,
increasing pops to likely areawide Wednesday afternoon. The progs
also depict deepening sfc cyclogenesis Wednesday afternoon and
evening along the warm front/dry line intersection over N TX/in VC
of the Red River Valley, which could yield sufficient helicity
within the deeply sheared and unstable air mass for a severe
threat over much of E TX/N LA/Srn AR, with a threat for locally
heavy rainfall/potential flash flooding as well as a period of
training could set up along the warm front as the upper trough
tracks E over the region.

Dry slotting aloft will quickly spread E in wake of the trough
passage from W to E Wednesday night, thus tapering the convection
off as well. Slightly cooler but drier air will follow the
attendant fropa late Wednesday night/Thursday morning, but did
carry slight chance pops Thursday morning over SW AR/N LA to
account for any wrap-around convection in wake of the departing
trough. A return to above normal temps are expected by Friday
though, but some period of unsettled weather may return Friday
afternoon through next weekend near and behind another weak cold
frontal system that will shift S through the area.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  76  58  76 /  50  90  10   0
MLU  59  76  58  75 /  70 100  30   0
DEQ  53  73  50  75 /  60  80  10   0
TXK  56  73  54  74 /  60  80  10   0
ELD  55  74  54  75 /  70  90  20   0
TYR  62  78  55  76 /  60  70   0   0
GGG  61  77  56  76 /  60  80   0   0
LFK  64  78  58  80 /  50  90   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15/33/44
Hazardous weather outlook, Apr 18, 11:25 AM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1225 PM CDT Sat Apr 18 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1225 PM CDT Sat Apr 18 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and a few thunderstorms will increase late this afternoon
over East Texas and tonight across the remainder of the region,
ahead of a warm front that will gradually lift north across East
Texas and North Louisiana. Isolated strong to severe thunderstorms
can not be ruled out, with large hail the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The severe threat will increase Sunday morning as showers and
thunderstorms develop and spread east northeast across much of the
region during the day near and south of the warm front, and ahead
of an approaching upper level disturbance. Large hail, damaging
winds, and isolated tornadoes will be possible, with the greatest
severe threat over portions of East Texas, North Louisiana, and
Southern Arkansas. Locally heavy rainfall will be possible in the
strongest storms as well, and localized flash flooding can not be
ruled out especially over portions of North Louisiana. The severe
weather threat will diminish during the evening as the storms exit
the region.

Additional showers and thunderstorms will be possible Wednesday or
Wednesday night across the region, in advance of the next upper
level storm system that will approach the area from the west. A
severe weather threat can not be ruled out during this time frame,
and thus, all interests should stay abreast to the latest
forecasts concerning this next potential severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight for portions
of the area. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

15

In the hours before

Special weather statement, Apr 18, 7:09 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
809 PM CDT Sat Apr 18 2020

TXZ108>111-124-190200-
Camp TX-Wood TX-Franklin TX-Morris TX-Titus TX-
809 PM CDT Sat Apr 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...NORTHEASTERN
WOOD...WEST CENTRAL MORRIS...TITUS AND WESTERN CAMP COUNTIES UNTIL
900 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Purley, or near Winnsboro, moving northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Pittsburg, Winnsboro, Leesburg, Mount Vernon, Cason,
Wilkerson, Cookville, Scroggins, Newsome, Purley, Winfield, Miller's
Cove, Rocky Mound, Hopewell, Monticello, Roeder, Harvard, Cypress and
Perryville.

LAT...LON 3311 9531 3339 9500 3339 9497 3340 9495
      3338 9493 3309 9472 3290 9510 3290 9515
      3288 9515 3286 9519 3300 9531
TIME...MOT...LOC 0109Z 232DEG 31KT 3303 9523

MD
Special weather statement, Apr 18, 7:12 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
812 PM CDT Sat Apr 18 2020

TXZ149-152-190200-
Cherokee TX-Nacogdoches TX-
812 PM CDT Sat Apr 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NACOGDOCHES AND EAST
CENTRAL CHEROKEE COUNTIES UNTIL 900 PM CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm near
Douglass, or 13 miles west of Nacogdoches, moving northeast at 35
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nacogdoches, Douglass, Trawick, Appleby, Linwood and Looneyville.

LAT...LON 3168 9503 3184 9466 3184 9453 3165 9440
      3152 9491
TIME...MOT...LOC 0111Z 242DEG 28KT 3159 9488

MD

The radar

The Shreveport radar (KSHV), 114 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rusk

When
April 18, 7:12 PM CST
Where
Rusk County, 2.28 mi W of Glenfawn
Measured
1 in hail
Reported by
Public
Coordinates
31.901, -94.869

Nickel to quarter size hail fell at a Plant Nursery north of Cushing off of Highway 84.

Hail, Titus

When
April 18, 7:25 PM CST
Where
Titus County, 2 mi SSW of Green Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
33.224, -95.015

Penny size hail was reported northeast of Winfield. Report from mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879910, 879911.